Alert archive / Idaho / Special Weather Statements in 2011

Special Weather Statement, NWS Pocatello, ID

February 15, 2011Power County, Idaho

NWS Pocatello, ID issued this special weather statement at Feb 15, 2011, 9:21 PM MST for Power County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2011, 9:21 PM MST (04:21 UTC)
Expired
Feb 16, 2011, 3:15 AM MST
In force
6 hr
Issued by
NWS Pocatello, ID

County Power County, ID

The radar

The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4555 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS85 KPIH 160421
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
921 PM MST TUE FEB 15 2011

IDZ017-021>023-161015-
MINIDOKA ID-BLAINE ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
921 PM MST TUE FEB 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 315 AM MST

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   RUPERT... ROCKLAND... PORTNEUF AND  POCATELLO ARPT...

VERY STRONG SOUTH WINDS OF 30 TO 40 MPH WILL CONTINUE THROUGH 3 AM 
MST ALONG INTERSTATE 84 AND INTERSTATE 86 BETWEEN BURLEY AND  
POCATELLO. WINDS MAY GUST NEAR 50 MPH AT TIMES. DRIVERS SHOULD BE 
AWARE OF THE POTENTIAL FOR SUDDEN VERY STRONG CROSSWIND GUSTS...AND 
DRIVE ACCORDINGLY.

LAT...LON 4273 11389 4281 11313 4314 11242 4281 11227
      4250 11298 4240 11397

$$

DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Feb 15, 8:58 PM MST, 23 minutes earlier.

Area forecast discussion, Feb 15, 8:58 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
858 PM MST TUE FEB 15 2011

.UPDATE...LARGE UPPER TROUGH OFF PACIFIC COAST CONTINUES TO PUSH
MOISTURE TOWARD EASTERN IDAHO. RADAR MOSAIC SHOWS LARGE AREA OF
WEAK PRECIPITATION WEST OF FORECAST AREA BORDERS THIS EVENING. 00Z
NAM HOLDS OFF ON PRECIP ENTERING FORECAST AREA AFTER 06Z AND
CLOSER TO 12Z. BELIEVE RELATIVELY LOW POPS FOR THIS EVENING TO BE
FAIRLY REALISTIC WITH MUCH HIGH POPS AFTER 06Z. WINDS STILL REMAIN
TOUCHY WITH NEAR ADVISORY SOUTHERLY WINDS EXITING GAPS ALONG
ALIGNED VALLEYS INTO SOUTHERN SNAKE PLAIN. THESE WINDS LIKELY TO
CONTINUE OVERNIGHT WITH FAVORABLE SURFACE GRADIENT AND SURFACE LOW
PRESSURE LOCATED JUST EAST OF PRECIP REGION. WEAK SURFACE BOUNDARY
SLIDES PAST EARLY WEDNESDAY ALONG WITH PUSH OF PRECIP EAST ACROSS
THE REGION. STRONGEST SURFACE COLD FRONT STILL EXPECTED LATE
WEDNESDAY. OVERALL FORECAST IN GOOD SHAPE SO DO NOT ANTICIPATE
UPDATES OVERNIGHT. DMH

&&

.PREV DISCUSSION... /ISSUED 130 PM MST TUE FEB 15 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY. SATELLITE IMAGERY WAS SHOWING
A BROAD UPPER LOW POSITIONED ALONG THE CANADIAN COAST. REGIONAL
RADAR AND SATELLITE IMAGERY SHOW A PLUME OF MOISTURE/PRECIPITATION
EXTENDING FROM NRN CALIFORNIA INTO THE IDAHO PANHANDLE. THE MODELS
APPEAR TO BE TOO QUICK WITH PCPN ENTERING CNTRL MOUNTAINS THIS
AFTERNOON/EVE WITH LEADING EDGE OF MAIN BAROCLINIC BAND EXPECTED TO
ARRIVE AFTER MIDNIGHT AS SHORT-WAVE ENERGY ROUNDING BASE OF PAC LOW
EJECTS INLAND. EXPECT MAIN BARRAGE OF PCPN TO PROGRESS INTO THE
CNTRL MOUNTAINS WEDNESDAY MORNING AND THEN MIGRATE THROUGH THE
REMAINDER OF SE IDAHO WEDNESDAY AFTERNOON AS A SURFACE COLD FRONT
SWINGS THROUGH THE REGION BETWEEN 1700 AND 2000 MST. WILL LIKELY SEE
MODEST WARMING UNDER MODERATE TO STRONG SOUTH FLOW AHEAD OF THE
FRONT WITH RAIN OR A MIX OF RAIN IN LOWER VALLEYS...QUICKLY TURNING
OVER TO SNOW BEHIND THE PASSING COLD FRONT. UPPER TROUGH REMAINS
POSITIONED OVER/NEAR THE REGION THURSDAY AND FRIDAY SUPPORTING
SCATTERED MAINLY MOUNTAIN SNOW SHOWERS. STORM TOTALS SUPPORT WARNING
LEVEL SNOWFALL ACROSS THE CNTRL MOUNTAINS AND ADVISORY LEVEL ACROSS
THE ERN HIGHLANDS STARTING LATE TONIGHT IN THE CNTRL MTNS AND
WEDNESDAY AFTERNOON IN THE ERN HIGHLANDS. HUSTON

LONG TERM...SATURDAY THROUGH TUESDAY NIGHT. BOTH ECMWF AND GFS
ENTER THE WEEKEND WITH A SPLIT FLOW SYSTEM OVER THE WESTERN US. BOTH
SIMILAR PLACING SE ID IN THE USUAL SPOT...BETWEEN THE NORTHERN AND
SOUTHERN STREAMS. THIS RESULTS IN LIGHT PRECIP...MAINLY OVER THE
MTNS THRU SAT NIGHT. THE MODELS DIVERGE ON SUNDAY. THE GFS FILLS THE
SOUTHERN STREAM LOW...WHILE THE ECMWF LIFTS THE LOW FROM SRN CA TO
NRN UT. THE GFS BEGINS TO DROP A COLD UPPER TROF OUT OF BC INTO THE
PAC NW. EITHER SCENARIO WOULD INCREASE THE CHANCES FOR PRECIP ON
SUNDAY. BY MONDAY...THE MODELS COME BACK IN AGREEMENT WITH THE
NORTHERN STREAM SYSTEM...A DEEP UPPER LOW OVER THE PAC NW. THIS IS
WHERE THE RELATIONSHIP ENDS. THE GFS TAKES THE UPPER LOW SWWD TO THE
CEN CA COAST ON TUE...WHILE THE ECMWF MOVES THE LOW TO MT. TOO MUCH
MODEL UNCERTAINTY TO PIN DOWN A SOLUTION...SO WILL KEEP POPS NEAR
CLIMO VALUES. TEMPS TO REMAIN ON THE COLD SIDE THRU THE EXTENDED
PERIOD. HEDGES

AVIATION...GUSTY SOUTHERLY WINDS COMING OUT OF THE VALLEYS IN THE
SOUTHERN HIGHLANDS WILL CONTINUE THRU TONIGHT AT KBYI AND KPIH. THE
NEXT SYSTEM MOVES IN ON WED...WITH CIGS LOWERING AND PRECIP
THREATENING KBYI AND KSUN WED MORN. CONDITIONS EXPECTED TO
DETERIORATE WED AFTN AT ALL SITES. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO 6 AM MST THURSDAY
ABOVE 6500 FEET FOR THE IDZ019-023-025.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST
WEDNESDAY ABOVE 7500 FEET FOR THE IDZ018-031.

&&
Hazardous weather outlook, Feb 15, 5:11 AM MST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
511 AM MST TUE FEB 15 2011

IDZ017>025-031-032-161215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
511 AM MST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT GUSTY SOUTH TO SOUTHWEST WINDS TODAY OF 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT A STRONG PACIFIC STORM TO MOVE THROUGH THE AREA ON
WEDNESDAY. BY WEDNESDAY AFTERNOON EXPECT MODERATE TO HEAVY SNOW
WITH BRIEF BLIZZARD-LIKE CONDITIONS MAINLY ACROSS HIGHER TERRAIN.
ALSO...EXPECT GUSTY WINDS ACROSS THE AREA PARTICULARLY ACROSS THE
SOUTHERN HIGHLANDS AND WASATCH MOUNTAINS. WIDESPREAD SNOW WILL
TAPER OFF BY THURSDAY MORNING. EXPECT LINGERING SNOW MAINLY OVER
HIGHER TERRAIN THROUGH THE REMAINDER OF THE WEEK AS A COLD AND
UNSTABLE AIR MASS REMAINS OVER US.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Feb 15, 9:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
921 PM MST TUE FEB 15 2011

IDZ017-021>023-161015-
MINIDOKA ID-BLAINE ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
921 PM MST TUE FEB 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 315 AM MST

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   RUPERT... ROCKLAND... PORTNEUF AND  POCATELLO ARPT...

VERY STRONG SOUTH WINDS OF 30 TO 40 MPH WILL CONTINUE THROUGH 3 AM
MST ALONG INTERSTATE 84 AND INTERSTATE 86 BETWEEN BURLEY AND
POCATELLO. WINDS MAY GUST NEAR 50 MPH AT TIMES. DRIVERS SHOULD BE
AWARE OF THE POTENTIAL FOR SUDDEN VERY STRONG CROSSWIND GUSTS...AND
DRIVE ACCORDINGLY.

LAT...LON 4273 11389 4281 11313 4314 11242 4281 11227
      4250 11298 4240 11397

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:45 AM MSTWind AdvisoryPIH11 hr
Feb 16, 2:06 PM MSTSpecial Weather StatementPIHBannock, Cassia, Minidoka, Oneida, Power114 min

Nearby

Special Weather Statements in Idaho, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.